Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 125, NWS Nashville, TN

September 21, 1998Franklin County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 21, 1998, 2:42 AM CDT for Franklin County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 1998, 2:42 AM CDT (07:42 UTC)
Expired
Sep 21, 1998, 5:10 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Franklin County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 210743
FFWBNA
TNC051-211010-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
242 AM CDT MON SEP 21 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN FRANKLIN COUNTY IN MIDDLE TENNESSEE

* UNTIL 510 AM CDT

* AT 238 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A BATCH OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN
  IN CENTRAL AND EASTERN FRANKLIN COUNTY... MOVING EAST AT 15 TO
  20 MPH. THESE SHOWERS AND THUNDERSTORMS WERE PRODUCING AS MUCH AS
  1.5 INCHES OF RAIN IN JUST AN HOURS TIME.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

DICKSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 2:30 AM CDT, 12 minutes earlier.

Area forecast discussion, Sep 21, 2:30 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CDT MON SEP 21 1998

CRNT 88-D SHWNG MOD TO HVY RAIN ACRS SE FA. FFW HAD BEEN ISSUED FOR SRN
LAW/GILES CNTYS. RAINFALL RATES HAVE BEEN DROPPING A BIT IN THE LAST
COUPLE HRS...AND BLV THAT SOAKING RAINFALL ABT OVR FOR MOST OF OUR FA
PER IR LOOP WHICH IS SWNG SM SUBSIDENCE BETWEEN APPROACHING COLD FRONT
IN CNTRL IL AND HERMINE REMNANTS. WE WILL RMN IN DEEP TROP RH HWVR AND
MDLS DO INDCT WKNG S/W J TO OUR WEST MVNG INTO AREA TDY. WUD NOT TAKE A
WHOLE LOT TO KICK OFF MORE SHRA/TSRA THUS WUD RECMND KEEPING ONGOING
POPS FOR BNA TDY/TNT BUT MAYBE DROPPING CHNC TO 40/20.

MDLS INDCTNG THAT H8 FRCNG EAST OF LOW...CRNTLY MVG INTO SW AL...WL
SHUNT EASTWRD AS WINDS BCM MORE SW. THUS EXPCT END TO SOAKING RAINS FOR
SE FA AFT CRNT BATCH EXITS AREA. DONT BELIEVE THIS WL BE THE COMPLETE
END OF CHNC RAIN ACRS MD TN THO. AFOREMENTIONED WKNG S/W MVG INTO FA...
TROP ATMOS...AND W/ CRNT POS OF HERMINE...BLV 30-40 CHNC POPS FOR RMNDR
OF AREA ALSO OK TDY AND TNT...SIMIALR TO BNA ZN.

CLD FRNT TO MAKE IT INTO AREA DURING DAY TUES...LIKE 30 POPS HERE.

LOTS OF CLD CVR AGN MAKING HIS IN LO 80S WITH SM PSBLE SUN...HO-83 OUT
AT BNA YSTERDY...BUT DOUBT WE REACHED 80 W/ ALL THE CLDS. DIURNAL SWING
OF ONLY SLIGHTLY GRTR THAN 10 DGRS...THEN LRGR AFT CFP. FAN/FWC LUK
RSNBL.

BNA EBE 82/70/83/61

DICKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:45 PM CDTFlash Flood WarningOHXGiles, Lawrence3 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.